MAUDE Adverse Event Report: SMITH & NEPHEW, INC. ECHELON HA STD 260 BOW S 16 R; PROSTH, HIP, SEMI-CONSTRA, UNCEMENT, METAL/POLY, NON-POROUS, CALICUM-PHOSPHATE

SMITH & NEPHEW, INC. ECHELON HA STD 260 BOW S 16 R; PROSTH, HIP, SEMI-CONSTRA, UNCEMENT, METAL/POLY, NON-POROUS, CALICUM-PHOSPHATE
Catalog Number 71345516
Medical Device Problem Code Loose or Intermittent Connection (1371)
Health Effect - Clinical Code Injury (2348)
Date of Event 05/10/2019
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that a patient underwent a revision surgery caused by infection, when reviewed x-rays, it was noted that insitu echelon stem had subsided with radio lucency around the stem.The stem was found to be loose and was removed.There was massive bone loss noted.Surgeon decided to implant a long exeter stem to revise.
 
Additional Manufacturer Narrative
The associated echelon ha coated bowed stem was not returned for evaluation.Therefore, a product analysis could not be conducted.However, device details were provided.Thus, the manufacturing records and complaint history review was conducted.The review of the manufacturing records for the listed batch did not reveal any deviation from the standard manufacturing processes.The review of the complaint history for the listed part revealed no prior complaints for the listed failure mode with the same batch number.Product was sterilized according to sterilization release documentation from quality control.There is no information that would suggest the device failed to meet specifications.A relationship, if any, between the device and the reported incident or adverse event could not be corroborated.A clinical evaluation noted undated x-rays were also submitted which support the reported radiolucency around the right femoral stem and subsidence.The image quality isn¿t great but there may also still be an area of non-union on the lateral aspect under the mid region of the fracture plate as well as thinning of areas of the mid shaft femoral cortex.The stem loosening and subsidence could be related to osteolysis from the infection or could have been co-finding when diagnosing the reported infections.The root cause could not be determined based solely on the information provided.However, the massive bone loss, subsidence, and reported radiolucency could possibly have an effect.There is no evidence to support our device contributed to the reported infection.The impact beyond revision surgery is unknown.No further investigation is warranted for this complaint; however smith and nephew will continue to monitor for future complaints and investigate as necessary.Should the device or additional information be received, the complaint will be reopened.
 
Additional Manufacturer Narrative

Brand Name
ECHELON HA STD 260 BOW S 16 R
Common Device Name
PROSTH, HIP, SEMI-CONSTRA, UNCEMENT, METAL/POLY, NON-POROUS, CALICUM-PHOSPHATE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks road
memphis TN 38116
MDR Report Key8661513
Report Number1020279-2019-02142
Device Sequence Number2130179
Product Code MEH
UDI-Device Identifier00885556024126
UDI-Public00885556024126
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K023302
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/29/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number71345516
Device Lot Number13DM13617
Initial Date Received by Manufacturer 05/10/2019
Supplement Date Received by Manufacturer05/10/2019
05/10/2019
Initial Report FDA Received Date06/02/2019
Supplement Report FDA Received Date08/29/2019
08/29/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age70 YR